News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: sertraline causing akathisia & bruxism--treatments?


 superstring - Sat May 16, 2009 9:00 pm

Age: 61. Sex:Female. Diagnoses: Major depressive disorder, severe, recurrent without psychotic features (2 episodes: 2003-2004 and 2007-2008); surgeries include hemithyroidectomy (2004), total hysterectomy (2001); family history includes severe heart disease and Parkinson's disease (father), depression (mother), AML (sister). Current meds & daily dosages: Synthroid 50 mcg; Climara 0.0375 mg patch (weekly application; simvastatin 10 mg; sertraline 125 mg (in process of reducing from 200 to 100); buspirone 60 mg (30 x 2).

History: 2 episodes of MDD 2003-04 and 2007-08. Successful with 100 mg sertraline and CBT first episode. 2nd episode had to increase to 200 mg and also used diazepam 5-10 mg/night temporarily for severe anxiety & insomnia until sertraline took effect. Initial tremors subsided after a few months. Depression & anxiety gone. OK for about 1yr. Then noted "Unintential but not Involuntary" rhythmic foot-tapping movements, increased to including jaw clenching/tooth grinding. Started buspirone a couple of months ago, increased to current dose. No effect on bruxism (or anything else) so far. Dentist noted broken tooth & displacement of front teeth; he's making a "deprogrammer" for me. Psychiatrist & FNP concurred: reduce sertraline dose 25 mg increments every 2-4 wks & stay on buspirone; currently at 125 mg sertraline. No ill effects.


Question(s): How long do I wait for buspirone to work? Should I take more of it or something else? I just read about propranolol as a possibility, what do you think of buspirone vs propanolol? Should I give up medications as a solution & just wait until I find my "maintenance dose" of sertraline & see if it goes away and just protect my teeth with the deprogrammer? Will this make it more likely that the akathisia will become permanent?



Thank you for your help.
 Faye Lang, RN, MSW - Thu Jul 01, 2010 5:03 pm

Hello Superstring,

I am sorry that this response is so tardy, but I will address your issue anyway. Simply stated, it generally takes several weeks for buspirone to take effect, as you likely have already discovered. Dosage adjustment may be required, as people don't always react to a medication to the same degree as others may. Occasionally, it will take the doctor several "tweaks" of both the antidepressant and the buspirone to arrive at the most effective dosage for a specific individual. It can require patience on your part; you can maximize the effect of treatment by taking your medications at approximately the same times every day. It can help your doctor if you maintain a record of your side-effects - when they occur, how severe they are, if they disturb your sleep, etc. He or she may be able to detect a pattern or optimal times for you to take your dosage.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here